Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 79, NWS Aberdeen, SD

June 29, 2001Hughes County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 29, 2001, 5:40 PM CDT for Hughes County, South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 2001, 5:40 PM CDT (22:40 UTC)
Expired
Jun 29, 2001, 6:30 PM CDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Hughes County, SD

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:50 PM CDTHail 1Blunt, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1436 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 292240
SVRABR
SDC065-292330-
/NEW.KABR.SV.W.0121.292240-292330/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
540 PM CDT FRI JUN 29 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUGHES COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 630 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF BLUNT...OR ABOUT 18 MILES
  SOUTHEAST OF ONIDA...MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARROLD  AND BLUNT AROUND 610 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4447 10005 4436 9976 4454 9968 4455 10000

HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:00 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 29, 3:00 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT FRI JUN 29 2001

THE NEW ETA PACKAGE HAS COME MORE IN AGREEMENT WITH THE AVN THIS
AFTERNOON BUT STILL IS A LITTLE FASTER IN DAY THREE. THEREFORE...
TOOK A BLEND OF THE ETA AND AVN FOR THE FORECAST BUT LEAN MORE
TOWARD THE AVN ON DAY THREE. A COLD FRONT WILL BE DROPPING THROUGH
THE REGION TONIGHT AND SATURDAY AS A CANADIAN HIGH PRESSURES SYSTEM
SLIDES SOUTHEAST INTO THE GREAT LAKES REGION BY SUNDAY. THIS WILL
ALLOW A SHORT WAVE MOVE INTO WESTERN SOUTH DAKOTA THIS EVENING AND
WILL BE IN SOUTHEAST SOUTH DAKOTA BY MORNING.  AND ANOTHER WEAK
DISTURBANCE WILL MOVE INTO THE CWA SATURDAY AFTERNOON FOLLOW BY
STILL ANOTHER ON SUNDAY. THESE SYSTEM WILL CONTINUE THE CHANCE OF
PRECIP TONIGHT THROUGH SUNDAY. THE CONDITIONS OF THE AIRMASS WILL
BE MORE STABLE BY SUNDAY AND PRECIP SHOULD BE MORE RAIN OR SHOWERS
THAN THUNDERSTORMS. COOLER TEMPS ARE ALSO EXPECTED WITH THE
DEVELOPMENT OF THE EAST TO NORTHEAST WINDS OVER THE NEXT TWO DAYS.
.EXTENDED DISCUSSION...
AFTER THE FIRST PART OF THE EXTENDED...A QUIET AND COOLER WEATHER
PATTERN APPEARS TO BE SETTING UP. ON MONDAY...SFC LOW FORMS WRN
NEBRASKA WITH WARM FRONT DRAPED EAST ACROSS SRN SOUTH DAKOTA. AVN A
BIT FURTHER NORTH WITH LOCATION OF FRONT...WITH MRF..CANADIAN AND
ECMWF CLOSER TO NEB BORDER. EITHER WAY...APPEARS THAT DECENT
OVERRUNNING SCENARIO WILL BE SETTING UP. LOW AND FRONT MOVE TO THE
SOUTH DURING DAY...WITH RAIN ENDING BY MONDAY EVENING. ALTO THERE
MAY BE SOME TSRA EMBEDDED IN PCPN...ESP IN THE KPIR AREA CLOSER TO
THE FRONT. WILL MENTION TSRA FOR KPIR AND SHRA FOR REMAINDER OF
AREAS. HIGH MOVES IN AFTER FRONT...BUT IT MOVES QUICKLY SE ON
TUESDAY AS ANOTHER COLD FRONT PUSHES THROUGH NE ASSOC WITH DEEPENING
HUDSON BAY LOW. AVN AND CANADIAN AGREE ON LITTLE BIT OF QPF WITH
FEATURE ACROSS NE...AND WITH COOLISH 7H AND 8H TEMPS EXPECTED...SO
NO REASON TO DOUBT. ESPECIALLY IF MORNING STARTS OFF SUNNY AND WE
GET SOME DAYTIME HEATING TO WORK WITH. WILL LEAVE WRN CWA DRY ON
TUESDAY. FRONT MOVES QUICKLY THROUGH yWITH CANADIAN HIGH PRESSURE
SETTLING IN FOR REMAINDER OF WEEK. TEMPS APPEAR TO BE AT OR SLIGHTLY
BELOW NORMAL AFTER TUESDAY. GUIDANCE READINGS LOOK OK AND WILL GO
WITH.

.ABR...NONE.

In the hours before

Special weather statement, Jun 29, 11:56 AM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE ABERDEEN SD
1156 AM CDT FRI JUN 29 2001

.A VERY WARM...HUMID AND UNSTABLE AIRMASS CONTINUES OVER THE STATE.
THE INSTABILITY AND DAYTIME HEATING WILL AIDE WITH THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING.  SOME OF THESE STORMS MAY
BECOME SEVERE.

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301655-
BIG
STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-
MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-WALWORTH-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...FORT PIERRE...
FORT THOMPSON...GETTYSBURG...GROTON...HIGHMORE...IPSWICH...LOWER
BRULE...MCLAUGHLIN...MILBANK...MILLER...MOBRIDGE...MURDO...ONIDA...
ORTONVILLE...PIERRE...PRESHO...REDFIELD...SELBY...SISSETON...
WATERTOWN...WEBSTER AND WHEATON
1156 AM CDT FRI JUN 29 2001

...HAZARDOUS WEATHER OUTLOOK FOR THIS AFTERNOON THROUGH SATURDAY
AFTERNOON...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DEVELOPING LATER THIS
AFTERNOON AND CONTINUING INTO THE EARLY EVWENING HOURS. PRESENTLY IT
APPEARS THAT THE MAIN THREAT WILL BE FROM LARGE HAIL AND STRONG
WINDS.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SALMONS
Local storm report, Jun 29, 4:51 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
451 PM CDT FRI JUN 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    12 N DRAPER               SD   .75 INCH HAIL
06/29/01   JONES

SK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:04 PM CDTSevere Thunderstorm WarningABRJones26 min
Jun 29, 4:47 PM CDTSevere Thunderstorm WarningABRJones28 min
Jun 29, 6:51 PM CDTSevere Thunderstorm WarningABRHyde39 min
Jun 29, 6:53 PM CDTSevere Thunderstorm WarningABRClark67 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.